Alert archive / Alabama / Flash Flood Warnings in 1996

Flash Flood Warning 11, NWS Mobile, AL

August 30, 1996Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this flash flood warning at Aug 30, 1996, 4:20 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1996, 4:20 PM CDT (21:20 UTC)
Expired
Aug 30, 1996, 9:00 PM CDT
In force
5 hr
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Clarke County, AL, Monroe County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 302120
FFWMOB
ALC025-099-310200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
420 PM CDT FRI AUG 30 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...NORTHERN CLARKE COUNTY...NORTHWESTERN MONROE COUNTY
 
THE FLASH FLOOD WARNING FOR NORTHERN CLARKE COUNTY AND NORTHWESTERN
MONROE COUNTY HAS BEEN EXTENDED UNTIL 9 PM THIS EVENING. FLASH FLOOD
WARNING HAS BEEN DISCONTINUED FOR WILCOX COUNTY. A FLASH FLOOD WATCH IS
IN EFFECT TONIGHT FOR ALL THREE COUNTIES. AN AREA OF SHOWERS AND
THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL...WILL MOVE ACROSS THE
COMMUNITIES OF COFFEVILLE...WEST BEND...THOMASVILLE...GROVEHILL AND
CHANCE THROUGH 9 PM THIS EVENING. OVER 8 INCHES OF RAINFALL HAS OCCURED
ACROSS PARTS OF THE WARNING AREA TODAY...AND AN ADDITIONAL 3 OR 4 INCHES
IS POSSIBLE TONIGHT. FLOODING WILL LIKELY CONTINUE IN LOW LYING AND POOR
DRAINAGE AREAS FOR THE NEXT SEVERAL HOURS AS ADDITONAL RAINFALL AND
RUNOFF FROM TODAYS RAINFALL CONTINUES ACROSS THE AREA.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:48 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 30, 2:48 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CDT THU AUG 29 1996

TROF REMAINS ACRS CSTL COUNTIES WITH DEEP MOISTURE ACRS AREA...PWS
ARND 2 THRU PERIOD. STLT SHOWS SHORT WAVE TO MOVE ACRS SFC TROF LATER
TONIGHT AND LOW SHUD DEVELOP AND WORK ITS WAY FROM 500MB DOWN TO SFC.
AS SFC LOW FORMS WNDS BECM MORE SOUTHEAST...ISENTROPIC UPGLIDE WILL
WRING OUT LOTS OF RAIN. ETA SHOWS ABOUT 4 INCHES THRU 48 HRS. COORD
WITH BHM AND FFA WILL BE ISSUED FOR COUNTIES WHERE HEAVY RAIN HAS
ALREADY OCCURRED TODAY...8 TO 10 INCHES FROM 88D STP. LOW MEANDERS
EAST THEN PULLS BACK WEST TOWARD END OF PERIOD SO POPS REMAIN HIGH.
VORT 14 TO 18 MICROBARS THRU PERIOD AND K VALUES ABOVE 33 ALSO LOOK
TO KEEP TSTMS ACTIVE. (1)69/82/70/84 9855 (2)70/83/70/85 8865    11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:31 AM CDTFlash Flood WarningMOBClarke, Monroe, Wilcox3 hr
Aug 30, 12:50 PM CDTFlash Flood WarningMOBClarke, Monroe, Wilcox3 hr

Nearby

Flash Flood Warnings in Alabama, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.